Alert archive / California / Wind Advisories in 2018
Wind Advisory 65, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Oct 15, 2018, 3:05 PM PDT for Los Angeles County, California. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2018, 3:05 PM PDT (22:05 UTC)
- Expired
- Oct 16, 2018, 3:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859 WWUS76 KLOX 152205 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 305 PM PDT Mon Oct 15 2018 CAZ046-161100- /O.EXP.KLOX.HW.W.0006.000000T0000Z-181015T2200Z/ /O.NEW.KLOX.WI.Y.0065.181015T2205Z-181016T2200Z/ Santa Monica Mountains Recreational Area- 305 PM PDT Mon Oct 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT TUESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 PM PDT Tuesday. * WINDS AND TIMING...North to northeast winds 20 to 30 mph with gusts to 55 mph through Tuesday afternoon. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ053-054-161100- /O.EXP.KLOX.HW.W.0006.000000T0000Z-181015T2200Z/ /O.NEW.KLOX.WI.Y.0065.181015T2205Z-181016T2200Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 305 PM PDT Mon Oct 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT TUESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 PM PDT Tuesday. * WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 55 mph. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds and blowing dust can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. Travel on Interstate 5 and Highway 14 in Los Angeles County will be affected by the winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044-045-088-547-161100- /O.EXP.KLOX.WI.Y.0064.000000T0000Z-181015T2200Z/ /O.NEW.KLOX.WI.Y.0065.181015T2205Z-181016T2200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 305 PM PDT Mon Oct 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT TUESDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 3 PM PDT Tuesday. * WINDS AND TIMING...North to northeast winds 20 to 30 mph with gusts to 45 mph. Strongest winds across the eastern Ventura County valleys, north and western portions of the San Fernando Valley, and Santa Clarita Valley. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds and blowing dust can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ040-041-548-152315- /O.EXP.KLOX.WI.Y.0064.000000T0000Z-181015T2200Z/ Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Los Angeles County San Gabriel Valley- Including the cities of Ventura, Oxnard, Camarillo, Malibu, Santa Monica, Beverly Hills, Hollywood, Long Beach, Pasadena, San Gabriel, and Pomona 305 PM PDT Mon Oct 15 2018 ...WIND ADVISORY HAS EXPIRED... Northeast winds 15 to 25 mph with local gusts to 35 mph possible through early Tuesday afternoon. $$ MW
3 follow-up statements
594 WWUS76 KLOX 161004 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 304 AM PDT Tue Oct 16 2018 CAZ059-161600- /O.NEW.KLOX.FR.Y.0013.181016T1100Z-181016T1600Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 304 AM PDT Tue Oct 16 2018 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... The National Weather Service in Los Angeles/Oxnard has issued a Frost Advisory for the Antelope Valley. This advisory is in effect until 9 AM PDT this morning. * TEMPERATURE...Temperatures will fall to between 32 and 35 degrees early this morning. * IMPACTS...Frost can damage sensitive plants and harm pets. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is imminent. Measures should be taken to protect sensitive outdoor plants. Pets should be brought indoors. && $$ CAZ046-161600- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Santa Monica Mountains Recreational Area- 304 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...North to northeast winds 20 to 30 mph with gusts to 55 mph through this afternoon. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ053-054-161600- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 304 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 55 mph through this afternoon. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds and blowing dust can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. Travel on Interstate 5 and Highway 14 in Los Angeles County will be affected by the winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044-045-088-547-161600- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 304 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...North to northeast winds 20 to 30 mph with gusts to 45 mph. Strongest winds across the eastern Ventura County valleys, north and western portions of the San Fernando Valley, and Santa Clarita Valley. * Impacts...Winds this strong may down trees and power lines, causing property damage or power outages. Cross winds and blowing dust can make driving difficult, especially for drivers of high profile vehicles and vehicles towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Hall
926 WWUS76 KLOX 161615 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 915 AM PDT Tue Oct 16 2018 CAZ059-161715- /O.EXP.KLOX.FR.Y.0013.000000T0000Z-181016T1600Z/ Antelope Valley- Including the cities of Lancaster and Palmdale 915 AM PDT Tue Oct 16 2018 ...FROST ADVISORY HAS EXPIRED... $$ CAZ046-162200- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Santa Monica Mountains Recreational Area- 915 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...North to northeast winds 15 to 25 mph with gusts to 45 mph through this afternoon. * Impacts...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ053-054-162200- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg 915 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 50 mph through this afternoon. * Impacts...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ044-045-088-547-162200- /O.CON.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Clarita Valley-Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 915 AM PDT Tue Oct 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... * WINDS AND TIMING...North to northeast winds 15 to 25 mph with gusts to 40 mph. Strongest winds across the eastern Ventura County valleys, north and western portions of the San Fernando Valley, and Santa Clarita Valley. * Impacts...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ MW
638 WWUS76 KLOX 162200 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 300 PM PDT Tue Oct 16 2018 CAZ044>046-053-054-088-547-162300- /O.EXP.KLOX.WI.Y.0065.000000T0000Z-181016T2200Z/ Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area-Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Santa Clarita Valley-Los Angeles County San Fernando Valley- Including the cities of Santa Paula, Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, Newbury Park, Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, Burbank, and Universal City 300 PM PDT Tue Oct 16 2018 ...WIND ADVISORY HAS EXPIRED. Winds have diminished below advisory criteria. Therefore, the wind advisories have been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Oct 15, 2:38 PM PDT, 27 minutes earlier.
Area forecast discussion, Oct 15, 2:38 PM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
238 PM PDT Mon Oct 15 2018
.SYNOPSIS...15/1249 PM.
The Gusty Santa Ana winds will continue into Tuesday, but with a
bit less force. It will continue to be dry and warm with light
offshore flow for the rest of the week. Another round of gusty
Santa Ana winds could develop next weekend.
&&
.SHORT TERM (TDY-THU)...15/119 PM.
Pretty decent Santa Ana wind event in progress, peaking from early
today into this afternoon before weakening as gradients trend
onshore and upper support drops off with the upper low sliding
farther south and east. We'll see the typical drop off in winds
this afternoon and evening then kicking up again later tonight
through early afternoon Tuesday, but likely 10-15 mph weaker than
today. That kicks out a few of the already marginal and low end
advisory level areas such as the coast and San Gabriel Valleys but
still leaves solid advisory level winds in the mountains and other
valleys.
Temps today were definitely warmest along the LA/Ventura County
coast where highs managed to just barely top 80 while valleys were
3-5 degrees cooler on average, a typical day 1 Santa Ana scenario.
As we progress through the week and the cold air advection shifts
east we'll see temps warming more inland than at the coast but
generally staying in the 80s. Overnight lows will be quite chilly
the next couple nights in wind protected locations with 30s
expected in the Antelope Valley and interior SLO County and even
lower 40s in the Ojai Valley.
Light to moderate offshore gradients will continue through the
week but with decreasing upper level support winds will weaken and
become more localized so Tuesday should be the last day for any
wind advisories.
.LONG TERM (FRI-MON)...15/130 PM.
A little Rex block sets up over the weekend with the upper low
portion of the block centered just south of Pt Conception. Light
to moderate offshore gradients expected to continue through the
period with a slight uptick in offshore flow Fri/Sat which may
cause winds to increase enough for some low end wind advisories.
However upper support is still very minimal so it will be much
weaker than the current event. Will have to keep an eye on the
possibility that this upper low could pull in some moisture from
the southeast late Saturday into Sunday but at this point there's
not enough to generate rain in our forecast area. Temps will warm
up some Fri/Sat with the increase in offshore gradients then cool
a few degrees Sun/Mon with the upper low and weakening offshore
flow.
&&
.AVIATION...15/1840Z.
At 1800Z at KLAX there was no marine layer nor any inversion.
Overall, high confidence in CAVU conds for the next 48 hours.
Strong offshore flow today will bring significant winds and
areas of LLWS across LA/Ventura counties between 18Z and 22Z.
KLAX...High confidence in CAVU TAF. There is a 50 percent chc
that east winds will remain under 12kt.
KBUR...High confidence in CAVU TAF. High confidence in
turbulence issues 18Z-23Z. There is a 30 percent chance of 35 kt
gusts 18Z-22Z.
&&
.MARINE...15/136 PM.
Outer Waters...moderate confidence in current forecast. For
PZZ670/673, winds and seas are expected to remain below Small
Craft Advisory (SCA) levels through Friday although there is a 30%
chance of SCA level winds Tuesday afternoon/evening. For PZZ676,
high confidence in SCA level northeast winds today with a 20%
chance of SCA level northeast winds tonight and Tuesday.
Inner Waters north of Point Sal...high confidence in current
forecast. Winds and seas are expected to remain below SCA levels
through Friday.
Inner Waters south of Point Conception...high confidence in
forecast. SCA level northeast winds are expected today from
Ventura southward with a 40% chance of Gale Force gusts. Tonight
and Tuesday, there is a 60% chance for another round of SCA level
northeast winds that will be a little weaker than today's winds.
Boaters should be aware of rough seas especially in and around
east facing harbors (including Avalon). Avalon Harbor will likely
see northeast winds gusting to between 20 and 25 knots today with
2 to 4 feet wind waves.
&&
.FIRE WEATHER...15/237 PM.
Continued strong Santa Ana winds this afternoon will slowly back
off early this evening, then regenerate some overnight into
Tuesday morning. Gusts of 45-55 mph in the Ventura and Los Angeles
County Mountains and 35-45 mph for valleys/coasts will occur
during this time frame. Widespread single digit humidities will
not improve much overnight, especially in the windier corridors.
10-hour fuel moisture values were dropping into single digit
categories after shedding recent rainfall from last week. Critical
fire weather conditions remain in place through 8pm Tuesday. As
winds decrease Tuesday evening, humidities will recover slightly
overnight but remain between 15-30 percent. There is a very small
probability that an extension of the red flag will be needed in a
few locations, but if humidities rise above 15 percent as
planned the winds do not look high enough to continue the
warning.
There will continue to be marginal red flag conditions in the
north country of Santa Barbara County and across the eastern San
Luis Obispo County Mountains due to single digit humidity and
locally gusty northeast winds through Tuesday.
Continued dry offshore flow will persist through the remainder of
the week, but there appears to be enough humidity to remain above
criteria and better overnight recoveries are expected. Another
Santa Ana may be possible Friday through Sunday morning, but wind
speeds will not be as strong.
Critical fire weather will persist through Tuesday evening. The
public needs to use extreme caution with any potential fire
ignition sources. Winds of this magnitude may cause tree damage
and knock down power lines. Be prepared for power outages and be
ready to evacuate if you live in the urban-wildland interface.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 PM PDT this afternoon for
zones 40-41. (See LAXNPWLOX).
Wind Advisory in effect until 3 PM PDT Tuesday for zones
44>46-53-54-88-547. (See LAXNPWLOX).
High Wind Warning in effect until 3 PM PDT this afternoon for
zones 46-53-54. (See LAXNPWLOX).
Red Flag Warning in effect until 8 PM PDT Tuesday for zones
238-240-241-244>246-251>254-288-547-548. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Tuesday for
zones 650-655-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (THU-MON).
Elevated fire weather conditions expected through the period with
locally gusty offshore winds, low humidities, warm temperatures,
and dry fuels.
&&
PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
FIRE...Boldt
SYNOPSIS...B
weather.gov/losangelesNearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.